I’ve been blogging a lot over the last two days, but not really talking about how I’m doing. I haven’t really said much about the side effects I’m experiencing with the Paclitaxol (taxol) and various premeds.
One of the premeds is a steroid, which certainly leaves me feeling bouncy for the first two days. I’m trying to harness that extra energy by getting lots of work done, but also getting out for exercise. Last week, I was still feeling the effects of the mouth sores from AC and low red blood counts. Yesterday, when they tested my blood it was almost at it lowest – so not surprising that I was fatigued most of last week. Today, I’m feeling a lot more energetic, but I cannot say if that is from the steroid or if it is a sign of improvement in the red blood counts. In the last round, I started feeling nerve pains on Wednesday, which got really bad Wednesday night, were eased a bit on Thursday with pain meds but worsen with joint pains and fatigue. It was pretty horrible. Things were still problematic on Friday with nerve pain, joint weakness, overall fatigue, and some neuropathy as well. Overall, it wasn’t a great week. So I’m waiting to see how things go this week. My first side effect (redness in the eyes, face, and neck) have been much less this week that last – so hopefully that is a sign that the side effects will be less.
I had hoped to get out for a 20km bike ride today. That was my goal. I choose my fastest, lightest bike (my road bike), so that there was some hope of success. I was cautious when I first started riding, and definitely felt the weakness associated with the low red blood counts but also with a two week break in significant exercise. Once I climbed the hill onto the path, I was feeling pretty good – taking it easy, but enjoying the ride. When I got to about 7km, I felt that I might actually make my 20km goal. Then at just after 8km I felt a thumping and thought I might have something stuck to my tire. I examined the tire, didn’t see anything, tried to ride again but it was worse. After another examination, I noticed a bulge in my rim. Seeing this as a sign of imminent rim failure, I turned around but soon discovered the back wheel would no longer take my weight – I was destined to walk the bike home. Fortunately, although I was 8km into my ride, I wasn’t 8km from home (my ride takes me back and forth along the path, so I pass my house multiple times). I ended up walking almost 3km.
As I walked home with my bike, along the path, during the height of peoples’ daily commute, I was struck by the sheer number of people who slowed down to offer assistance (more than 20 people slowed down and asked if I was OK in the 30 minutes I was walking on the path). One person even asked if I needed a spare tube. It is comforting to know that if I did end up with a flat on the side of the path, that I would have no shortage of people willing to help me change my tire.
One side effect that I’ve had since the start of taxol has been insomnia and disrupted sleep. I’m finding that through the first half of the night I wake up hourly (I usually take a peek at the clock). I may feel that I’ve slept for a long time, but wake up to see only an hour has passed, and I have difficulty getting back to sleep. This repeats itself until about 3 or 4 in the morning, and then I seem to sleep for 2-3 hours. I may end up in bed for 10 hours, but only get 7 hours sleep. Last night I tried something different – I was wired up from the steroids, so rather than trying to sleep, I just stayed up and worked (wrote a lot of blog posts and answered several lingering emails). I didn’t go to bed until 2am, but unfortunately, I still found that I was waking hourly for the first part of the night. Today, with some exercise, we’ll see if that helps with the sleep. Unfortunately, it didn’t involve as much aerobic activity as I’d hoped – so not sure if it will make much difference. Hoping to get out for a ride on my ‘bent tomorrow.